Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Birmingham, AL

May 23, 2018Lee County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 23, 2018, 12:59 AM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 12:59 AM CDT (05:59 UTC)
Expired
May 23, 2018, 4:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 66 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:14 AM CDTFLASH FLOOD1 Ene Smiths Station, ALMULTIPLE ROADS AND A COUPLE HOUSES FLOODED IN THE SMITHS STATION AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS54 KBMX 230559
FFWBMX
ALC081-230900-
/O.NEW.KBMX.FF.W.0005.180523T0559Z-180523T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1259 AM CDT WED MAY 23 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Lee County in east central Alabama...

* Until 400 AM CDT.

* At 1258 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Smiths, Smiths Station, Bleecker, Ladonia, Goat Rock Lake and
  Monterey Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8526
      3259 8520 3263 8517 3263 8509 3264 8508
      3262 8509 3262 8508 3258 8507 3254 8502

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:01 AM CDT, 58 minutes earlier.

Area forecast discussion, May 23, 12:01 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1201 AM CDT Wed May 23 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...

Weak troughing remains entrenched across the area with high
precipitable water (PWAT) values near 2.00 inches from this
morning's sounding contributing to very efficient warm rainfall
processes with convection.

Again today, the higher rain chances are roughly along and east of
the Interstate 65 corridor as relatively drier conditions aloft
with weak subsidence exists across the western portion of the
forecast area.

Potential will exist for localized flooding in areas that
experience multiple storms within a short duration or storm
mergers over the next few days. Gusty showers with a few
thunderstorms will also remain a risk with convection mainly
during the afternoon into the early evening hours with peak
surface based instability.

For the extended period, increased shower/storm coverage further
for this time period as a weakness in the broad ridging becomes
more defined late this week and into the upcoming weekend with the
continued low level southeast flow with high PWAT values persisting
throughout the area. While no hazards are listed in the Hazardous
Weather Outlook product at this time, persistent rainfall with
heavy tropical downpours at times may pose an increasing risk for
localized flooding for the remainder of the week and into the
upcoming weekend. Updated 7-day guidance on rainfall across
portions of our far southern counties have some areas potentially
exceeding 5 inches.

05

.LONG TERM...
Wednesday through Monday.

Enhanced rain chances should continue for Wednesday and Thursday
especially south of Interstate 20 where POPs are in the 50-60
percent range. There is where models indicate a stalled 850mb
trough and the remnants of a disturbance.

Models continue to indicate the development of a large trough
encompassing the Southeast states and the Gulf of Mexico for
Friday through Monday. This system has the potential to gain
subtropical characteristics with perhaps an area of surface low
pressure in the Gulf. There is high confidence in unusually wet
conditions during this period, and widespread 60-70 POPs are
reasonable for this type of pattern.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Isolated showers and storms continue tonight, mainly south of the I-
85 corridor. Cannot rule out isolated showers anywhere overnight,
but chances are low near forecast terminals. Low level moisture
remains high and with calm winds at most locations, expect low cigs
and fog to build from east to west across the area, as low as IFR at
times. Scattered showers redevelop before mid day tomorrow. With a
similar setup as today, activity will be slower to affect TCL. Have
included VCSH at all terminals except TCL for now.

14

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog/low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  85  66  86  67 /  40  40  20  50  30
Anniston    66  85  67  86  67 /  50  50  20  60  40
Birmingham  69  87  69  88  69 /  40  40  20  50  40
Tuscaloosa  69  88  69  88  69 /  30  40  30  50  40
Calera      67  85  68  87  68 /  40  50  30  60  40
Auburn      67  82  68  83  68 /  60  70  40  60  40
Montgomery  69  86  70  87  69 /  60  70  40  60  40
Troy        68  85  69  87  68 /  60  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 22, 7:55 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
755 AM CDT Tue May 22 2018

ALZ011>015-017>050-231600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
755 AM CDT Tue May 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:22 AM CDTAreal Flood AdvisoryBMXLee3 hr
May 23, 1:27 AM CDTAreal Flood AdvisoryBMXRussell3 hr
May 23, 3:12 AM CDTFlash Flood WarningBMXLee6 hr
May 23, 4:41 AM CDTFlash Flood WarningBMXRussell3 hr
May 23, 7:03 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more117 min
May 23, 7:37 AM CDTFlash Flood WarningBMXRussell3 hr
May 23, 9:08 AM CDTAreal Flood WarningBMXLee3 hr
May 23, 10:51 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Elmore114 min
May 23, 12:38 PM CDTSpecial Weather StatementBMXGreene37 min
May 23, 12:43 PM CDTSpecial Weather StatementBMXLowndes32 min
May 23, 1:04 PM CDTAreal Flood AdvisoryBMXGreene, Hale116 min
May 23, 1:24 PM CDTSpecial Weather StatementBMXHale36 min
May 23, 1:25 PM CDTSpecial Weather StatementBMXSumter35 min
May 23, 1:46 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
May 23, 1:54 PM CDTAreal Flood AdvisoryBMXHale, Tuscaloosa2 hr
May 23, 2:14 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
May 23, 2:21 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
May 23, 2:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
May 23, 3:42 PM CDTSpecial Weather StatementBMXMacon33 min
May 23, 4:32 PM CDTSpecial Weather StatementBMXElmore28 min
May 23, 4:34 PM CDTSpecial Weather StatementBMXMacon26 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.